panic-attack reaction to compazine - page 2

I gave compazine last night by slow IV push to a nauseated patient. About 7 minutes later she was panicky, saying she felt afraid, wanted to rip her cast off and run, was afraid to stay at the... Read More

  1. by   XYRNMN
    I was given IV compazine once about 8 years ago.
    I was inpt. following a spont PTX and the vicodin I was being given wouldn't stay down for anything.

    So, the well meaning nurse says, "oh I have something that's gonna make you feel much better!"
    Great! Let me have it!

    So, about 10-15 minutes later I started getting very antsy, eyes darting around, had some tardive-like movements, kept licking my lips, and told my family and the staff that I felt like I should jump out the window.

    Not that I wanted to jump out, but that I felt I should.
    That scared me more than anything; having the strong urge to do something you have a strong aversion to doing.
    I felt completely unsafe, the nurse(s) obviously couldn't stay at my bedside non-stop, so I made my GF (now my wife) stay and make sure I was safe.

    It took about 6 hours until I was back to "normal"; I say that because I had kind of a hangover and felt completely drained afterwards.
    Not somnolent, as some people get from compazine, but just wiped out.

    I now have that on my allergy list.

    In my own nursing practice, I only use compazine if zofran, reglan, inapsine or anzemet have failed (or aren't available).

    If I choose to give compazine, I always ask the pt first if they've had it before, and if not, I give less than the ordered dose, and if 15 minutes later there are no extrapyramidals, I'll complete the dose.
    (I know, I know, that's not "by the book", but it's better for the pt, IMO.)

    Also, I've noticed that some of the people that react badly to IV compazine also sometimes get agitated from IV Benedryl, and sometimes get disoriented from IV Zantac.
    (Usually only in the elderly that I've seen the problems with Zantac.)
    -Kris
    Last edit by XYRNMN on Apr 7, '07
  2. by   BrnEyedGirl
    I too have had that reaction to compazine,.although I did stop puking!! After I became a nurse I've seen the reaction several times,..it does help to dilute it well and push it very slow,...I'd rather give Zofran
  3. by   XYRNMN
    Yep, the nice thing about Zofran is I can fairly confidently tell my pt that it will either relieve the nausea, or do nothing at all.
    Pretty much zero adverse effects, in my 7 year experience.

    I'm sure there are exceptions, but it's really nice to have a drug like Z that you know will have pretty rapid positive results.

    I still occas. give Compazine, but like I said earlier, I take great care in administration/dosing and I am frank and up front with the patient beforehand that if they've never tried Comp. before they might experience some unpleasant effects for a few hours.
    I don't scare them, I do mention that it's only in an unknown smallish fraction of the population, otherwise the drug wouldn't be on the market at all.

    But, having experienced firsthand the unbridled wrath that Compazine has on my brain/body for several hours, I really really don't want to subject any patient to that.

    That said, I've seen it work very well for many patients, but it does demand due caution.

    -K
  4. by   Janlynn
    When I give Compazine I always mix it wit 50ml/NS. I drip it in slow and have never had anyone get a reaction. I have had one ER doc write an order t give it as 5mg slow IVP and give the other 5mg 5minutes later. It worked.
  5. by   miko014
    Hmmm...I've never seen ths with compazine or phenergan. I'd never even heard of it before I read this thread. Does anyone know if the PO form causes as much trouble?

    I know what you're thinking...'PO antiemetics?? Whatever!', but we do it. If someone has a med that they need, but it makes them nauseous, we will give it with a PO antiemetic to prevent problems. I just wonder if, since the PO form would be slower acting, would it cause as many problems?
  6. by   BJLynn
    I've had that reaction too. I exlpained it to my GP like this:

    Dr: You have listed down Compazine as having an allergy to. What was your reaction?
    Me: Picture a squirrel on crack........
    Dr: Oh my, I don't think we will give that one to you ever again.
  7. by   XYRNMN
    Quote from BJLynn
    I've had that reaction too. I exlpained it to my GP like this:

    Dr: You have listed down Compazine as having an allergy to. What was your reaction?
    Me: Picture a squirrel on crack........
    Dr: Oh my, I don't think we will give that one to you ever again.

    That's so right on!

    I love that doc's response: "Oh my...", I'm 'picturing' an english accent in my head as I read that.

    Squirrels on crack, I love it!!!

    -K
  8. by   GeminiTwinRN
    Compazine is on my allergy list as well, but not for the reasons given here. Compazine gives me lockjaw!

    I'll never take it again!
  9. by   LilPeanut
    *waves hand* EPS to phenergan too.

    First was given it while on complete bedrest in the hospital. They finally sedated me so it would wear off. *shudder* No phenergan or compazine, please. Reglan seems to not do much but didn't whack me out. I just hope to not need serious anti-emetics again - here's hoping!
  10. by   poodles
    Quote from ClariceS
    I've had that reaction after I was given toradol and compazine IV for a migraine. It was awful!!! I didn't really feel panicked but completely restless and agitated. (Headache was gone though!) The ER doc gave me 40 mg benadryl IV which cured (and practically zombified) me. Never compazine again for me. And I do watch out for it in patients - if they are confused or agitated already they are difficult to calm.
    I had a similar experience when I was treated with Compazine and Toradol IV for a migraine. I received the meds around 1 PM. The headache and nausea quickly resolved, but I started to feel very nervous inside, and couldn't stay still. I kept rocking from side to side on the ER bed. The MD said I was having a reaction to the Compazine, and gave me IV Benadryl (which didn't really help). The MD said there was nothing else they could do for me, and told me to go home and take po Benadryl per package directions. At home, I was too tired to be out of bed, but couldn't sleep; I just kept rolling back and forth in bed, taking the po Benadryl every few hours, telling myself the Compazine would eventually wear off. I finally was able to fall asleep around 9 PM.
  11. by   EarthChild1130
    I haven't seen anyone have that reaction with Compazine yet but I have seen it with Phenergan and, in nursing school, I gave a young woman her schedule dose of Reglan only to come in a few minutes later to find her having an EPS reaction to the Reglan!! 50 mg of Benadryl cleared that up, but it scarred me for life! lol...I'm still nervous to give IV Reglan 2 years later...it hasn't happened since but it DID freak me out...Of course I've seen lots of EPS stuff now since I work a lot of psych but you just don't EXPECT to see an EPS reaction to Reglan...taught me a lesson, that did...
  12. by   montyfull
    This happened to me in the ER a week ago. Decided to get online to see if it happened to anyone else. I have pretty wicked IBS and went into the ER because nausea has become one of my newest symptoms and I thought it was a sign that something was actually wrong this time (aside from the IBS). Never throwing up. Just nausea...persistant and horrible. Anyway, I had an odd reaction to a nausea medication a long time ago...and all I can describe it as was severe despair and panic. I thought it was because the nurse didn't take the time to push it in slowly, so I made sure to tell the nurse they should probably slow push.

    My nurse in the ER diluteded it in an IV bag and it dripped slowly. I wasn't at risk of throwing up, so he took his time. About 15 minutes later I felt an immediate need to get the hell out of dodge! It was accompanied by a horrible feeling of helplessness, despair, and I found I was hyperventillating. I was gasping for air and running around my little room like a mad woman. I called my husband in and screamed for him to get the nurse. The nurse came in a little confused and all I could get out between gasps was "COMPAZINE! COMPAZINE!" He ran out of the room, came back, sat me back down on the bed and gave me a combination of Benadryl and Valium. I went from complete terror to damn near unconscious from the sedation - which was a great improvement. I couldn't even move my hands to comfort my husband who was visibly upset by the whole thing. All i could do was listen while he tried to compose himself. But even under that incredibly heavy blanket of sedation, I could STILL feel that compazine working on my brain. It took a while for it to let up. It is, hands down, the worst feeling in the world. I'd say if I had to live with that feeling for more than a few minutes, I would have probably tried to find something sharp to put myself out of misery. I've had nightmares about it.

    Zofran, on the other hand, works great, though I doubt it would stop me from throwing up if my stomach was determined. Everyone now knows Compazine is on my allergy list. Just thought I'd share my story in case anyone else is looking for answers.
  13. by   needcalm
    Same here...only it's been 17 days since receving IV port injection of COMPAZINE and the agitation and panic has not stopped. I can't sleep more than an hour at a time when I wake up in a panic. During the day I'm constantly having that panicking feeling. This is a terrible drug and I was not warned of the effects. Doctors and nurses need to warn patients up front so they can make a decision. This drug has ruined my life I have no clue when this terror will end.

close
panic-attack reaction to compazine